News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Heart Failure

Question: Can prolonged abuse of "Ritalin" cause gradual heart failure


 finnerfag - Mon Jul 20, 2009 2:28 pm

I have been prescribed methylphenidate since I was 8 years old. It started a 5 mg, and now I am being prescribed 20 mg sr and 10 mg immediate release. I am 32 years old and have basically been abusing it since I was around 17. I snort it up my nose everyday - all day. I don't take the prescribed amount; I take about 40 to 50 milligrams everyday up my nose. This has been going on since I first started college. Besides the anxiety attacks that I'm positive this abuse is responsible for, I've been diagnosed with cardiac arrhythmia at about 24. My father was a cardiovascular surgeon at that time and wasn't aware of my abuse of Ritalin. I told no one. When I was diagnosed, my Dad prescribed me Atenolol (50 mg). The only time I ever use it is when I periodically visit my GP because the nurse always checks my blood pressure (which almost always turns out to be 120/80). Although I know the blood pressure machines in grocery stores and drugstores aren't very accurate, it usually turns out to be around 175/115.I've even had an EKG and angiogram done recently because my doctor, after some testing, said I might have had a heart attack in the past. I took Atenolol before both tests when taken again and the results turned out normal.
I write you this because I just checked my pulse today and my heart rate (without Ritalin) is “skipping beats.” Bump - bump - nothing for 5 seconds, then bump - bump again. I have also had trouble breathing (periodically) for years. I have to take deep breaths and hold it in for a while and exhale - although I don't if know that has anything to do with the cardiovascular system. Anyway, besides the obvious advice - stop abusing methylphenidate, do you think this is the main cause of the symptoms I've described? The breathing trouble is starting to concern me.
Your time and advice is much appreciated.
 Theresa Jones, RN - Mon Sep 28, 2009 6:33 am

User avatar Hi finnerfag,
Some of the more serious side effects of Ritalin are angina or chest pain, hypertension, irregular heart beats, shortness of breath and anxiety just to name a few. My suggestion to you is go to your primary care provider without taking the atenolol to cover up the symptoms and be perfectly honest with him or her about what's going on with you. The only way for anyone to help you is if you are straight up and honest with them. The result of your continued use of the medication in the manner you are using it could end up much more serious than the symptoms you are experiencing. You have to take the first step in admitting that you have a problem and seriously reach out for help. For me or anyone else to say "quit" is easy and not the answer. I would suggest that you also call a prescription drug abuse help line in your area of residence for assistance. Best wishes!
Sincerely,
Theresa Jones, RN

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here